Missouri, 2021

Tornado and Damaging Winds in Missouri, July 10, 2021

July 10, 2021 · NWS PAH · 4 events in 3 counties and zones

Clusters of thunderstorms developed during the late afternoon hours. Some of the largest clusters were associated with sporadic gusty winds in the 40 to 60 mph range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms developed during the late afternoon hours. Some of the largest clusters were associated with sporadic gusty winds in the 40 to 60 mph range. By early evening, a few tornadic circulations were observed as storms intensified. A significant tornado occurred in southeast Missouri. In fact, this was the strongest tornado in the month of July since 1971 in southeast Missouri. The storms occurred ahead of a mid-level shortwave trough moving southeast into the Missouri Valley, with an associated cold front extending from southwest Kansas into northern and central Missouri. During the late afternoon and evening, steep mid-level lapse rates and ample westerly wind shear resulted in organized severe thunderstorms with damaging winds and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 2:29 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 10, 2:29 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
329 PM CDT Sat Jul 10 2021

.SHORT TERM...(Tonight through Monday night)
Issued at 329 PM CDT Sat Jul 10 2021

SPC mesoanalysis indicates that over 2000J/kg of mixed-layer CAPE has
developed across the region. However, the shear across the region
remains weak despite the mid-level low to the northwest of the
area and the presence of at least one MCV. The primary surface
boundary has lifted north of the region leaving southwesterly
low-level flow over our entire region.

Look for continued scattered thunderstorms through the late
afternoon and evening, but how organized they will be is in doubt
at this time. The latest HRRR output validates the lack of shear
indicated in the mesoanalysis by not showing the bowing segments
that earlier runs showed. It appears that the damaging wind
threat is decreasing. However, low-level lapse rates are rather
steep and DCAPE is approaching 1000 J/kg. Both parameters are
maximized over west Kentucky. If the storms are able to grow
upscale, we could still see some damaging winds, especially across
southeast Missouri and southern Illinois.

Most, if not all, of the convection should be southeast of our
region by 06Z, but the HRRR does develop some scattered convection
overnight across the area so will keep chance PoPs just in case
the HRRR has that right.

As the mid/upper-level low descends on the region Sunday, any
semblance of shear will be limited to west Kentucky and the HREF
indicates that it will be weak even there. Also, low clouds will
likely hold down heating and instability well below today's
levels. The cold front is forecast to reach far northwest portions
of the region in the afternoon and then stall out into Monday. The
front could focus convective development in southeast Missouri
and southern Illinois in the afternoon. Really see no reason why
convection would be very organized, but should see decent
coverage. It will try to push east across the region through the
evening.

For Monday while the mid/upper-level trough will not make much
eastward progress, much of its energy will be drawn northeast as a
trough moves east across southern Canada. Any reasonable shear and
instability will likely be focused to our east, so we will focus
our PoPs on Monday in Kentucky and Indiana, however, the NBM-based
PoPs are likely too high given the situation.

As for the Flash Flood Watch, we plan to leave it alone for now.
The heavy rainfall will be done by 06Z, but will allow later
shifts to cancel early, if needed. We briefly considered
expanding it southward with some concern for training along the
southern border of the region this evening. However, the latest
HRRR is not as bullish on training down there. In general,
convective elements should be moving fast enough to prevent
widespread significant flooding, but the brief intense rates may
briefly overwhelm drainages, causing more of a nuisance flooding
situation.

.LONG TERM...(Tuesday through Saturday)
Issued at 329 PM CDT Sat Jul 10 2021

The upper air pattern starts out on Tuesday with a 500h trough over
Missouri, along our western edge. By Wednesday this trough weakens
considerably and our flow is weak, but almost zonal with weak
ridging along both coasts. On Thursday, the clusters have a weak
trough over the upper midwest, in the area of Minnesota. This trough
sharpens up a bit on Friday generally along a Wisconsin to eastern
Oklahoma line. There is some variability in placement among the
clusters, but nothing too significant. By Saturday there is more
variability in location and time of the trough ranging from a
moderate strength over the Great Lakes down to PAH to more of an
open wave somewhere over the Great Lakes.

The main precipitation pattern during this period has most of the
precipitation from MS into central KY on Tuesday. Wednesday looks to
be the driest day as the next system forms over the northern Plains.
This spreads into the upper midwest on Thursday and settles over the
Ohio Valley Friday into Saturday as the surface cold front becomes
more east-west over either central Illinois/Indian or maybe a bit
farther south closer to the Ohio River.

Seasonal temperatures expected with upper 80s to around 90 for
highs. Dew points are forecast to be in the upper 60s to lower 70s
throughout the period.

&&

.AVIATION...
Issued at 1254 PM CDT Sat Jul 10 2021

MVFR ceilings may linger for an hour or two in some locations this
afternoon. Otherwise, look for convection to spread east and south
through the region beginning around 20Z at KMVN. It should clear
all TAF sites by 03Z. The storms should not last more than an hour
at any location, but strong winds over 40kts will be possible.
MVFR to possibly IFR ceilings are expected to develop over the
region overnight and last through the end of the period. Winds
outside of thunderstorms will generally be from the southwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Sunday morning for ILZ075>078-080>094.

MO...Flash Flood Watch through Sunday morning for MOZ076-086-087.

IN...Flash Flood Watch through Sunday morning for INZ081-082-085>088.

KY...Flash Flood Watch through Sunday morning for KYZ004-005-007-010-
     011-013>016-018>021.

&&

SHORT TERM...DRS
LONG TERM...PS
AVIATION...DRS
Hazardous weather outlook, Jul 10, 2:46 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
346 PM CDT Sat Jul 10 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
346 PM CDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Widespread thunderstorms are forecast through this evening. A few
strong to severe storms will be possible, mainly over southeast
Missouri and southern Illinois. Damaging winds and hail will be
the primary severe hazards.

There is a Flash Flood Watch in effect through tonight for most
of the area. Refer to the Watch product for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a daily chance of thunderstorms with the highest chances on
Sunday and Monday, and again Friday. Locally heavy rainfall will
be the main hazard with the storms. No organized severe weather is
expected, but an isolated strong to severe storm is not out of
the question.

.SPOTTER INFORMATION STATEMENT...

Spotters across southeast Missouri and southern Illinois should
be activated for Severe Thunderstorm Watch #365 valid until 10
PM. Spotter activation will also be possible over the rest of the
region through this evening.

DRS/PJS

In the hours before

Special weather statement, Jul 10, 4:29 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
529 PM CDT Sat Jul 10 2021

ILZ081-084-085-102315-
Franklin IL-Jackson IL-Williamson IL-
529 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHEASTERN JACKSON
AND SOUTHERN FRANKLIN COUNTIES UNTIL 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkville, or 7 miles north of Murphysboro, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carbondale, Marion, Herrin, West Frankfort, Murphysboro, Carterville,
Johnston City, and Zeigler.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southern Illinois.

LAT...LON 3788 8871 3765 8871 3761 8872 3779 8947
      3795 8942 3795 8918 3796 8916
TIME...MOT...LOC 2228Z 286DEG 37KT 3789 8933

York
Special weather statement, Jul 10, 4:40 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
540 PM CDT Sat Jul 10 2021

ILZ082-083-102330-
White IL-Hamilton IL-
540 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WHITE AND HAMILTON COUNTIES UNTIL
630 PM CDT...

At 539 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Wayne City to Thompsonville.
Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Carmi, Mcleansboro, Grayville, Norris City, Crossville, Enfield, Mill
Shoals.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Illinois.

LAT...LON 3820 8798 3817 8794 3817 8791 3810 8802
      3809 8802 3810 8796 3807 8797 3805 8804
      3803 8801 3793 8803 3793 8807 3791 8803
      3789 8804 3792 8813 3791 8871 3814 8871
      3826 8863 3826 8799
TIME...MOT...LOC 2239Z 269DEG 35KT 3826 8858 3794 8878

York
Local storm report, Jul 10, 4:55 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
555 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     BUSH                    37.84N 89.14W
07/10/2021                   WILLIAMSON         IL   TRAINED SPOTTER

            TREE COVERING BOTH LANES ON HIGHWAY 149
            NORTH OF HURST IN THE COMMUNITY OF BUSH.

&&

KES
Local storm report, Jul 10, 5:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
609 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     HERRIN                  37.80N 89.03W
07/10/2021                   WILLIAMSON         IL   TRAINED SPOTTER

            ONE TO TWO INCH TREE LIMBS DOWN. ESTIMATED
            WINDS AT 50 MPH. SPOTTER WAS STILL
            ESTIMATING WINDS AT 30 TO 40 MPH WINDS AT
            TIME OF REPORT.

&&

KES
Special weather statement, Jul 10, 5:13 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
613 PM CDT Sat Jul 10 2021

ILZ088-089-092-093-KYZ004-110000-
Alexander IL-Union IL-Johnson IL-Pulaski IL-Ballard KY-
613 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION...PULASKI...
WESTERN JOHNSON...NORTH CENTRAL ALEXANDER AND NORTH CENTRAL BALLARD
COUNTIES UNTIL 700 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tamms, or 12 miles east of Scott City, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vienna, Dongola, Tamms, Karnak, Olive Branch, Ullin, Cypress, New
Grand Chain, Pulaski, Buncombe, Belknap and Mill Creek.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Illinois.

LAT...LON 3733 8945 3757 8887 3721 8896 3715 8939
TIME...MOT...LOC 2312Z 255DEG 42KT 3727 8932

PS
Local storm report, Jul 10, 5:14 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             1 N CARBONDALE          37.74N 89.21W
07/10/2021  E0.25 INCH       JACKSON            IL   TRAINED SPOTTER

            SPOTTER ALSO REPORTED PONDING OF WATER ON
            EDGE OF ROAD AFTER A FIVE MINUTE DURATION OF
            HEAVY RAIN. A ONE QUARTER INCH TREE BRANCH
            TORN OFF OF TREE DURING PASSAGE OF WINDS
            ESTIMATED 30-40 MPH.

&&

KES

The radar

The St Louis radar (KLSX), 192 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Carter

When
July 10, 5:15 PM CST
Where
Carter County, 0.88 mi SE of Van Buren
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.990, -91.010

A couple of large trees were down, and several tree limbs from three to four inches in diameter were down.

Tornado, Stoddard

When
July 10, 7:18 PM CST to 7:29 PM CST
Where
Stoddard County, 2.77 mi WNW of Dexter to 1.4 mi E of Dexter Jct
Rating
EF2
Path length
5.8 mi
Path width
175 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
36.810, -89.999

The tornado first touched down along Highway AD, just north of the interchange with U.S. Highway 60. The tornado then tracked east-southeast across Highways 60 and 25 through the city of Dexter. At least 150 homes were damaged. At least one home sustained major loss of roof decking, and a half dozen or less homes had major damage mainly due to fallen trees. Most damage was loss of shingles and siding and facia. Several mobile homes were heavily damaged or destroyed. One mobile home was flipped on its roof. Several garages were blown from their foundations. A few large buildings sustained major damage, including major loss of roof structures. A hospital sustained major damage with several windows blown in, ceiling panels blown down, and one attached structure blown away from the hospital. Several vehicles at the hospital had their windows blown out or were otherwise damaged from flying debris. Hundreds of trees were uprooted or snapped. Peak winds were estimated near 120 mph.

Thunderstorm Wind, Scott

When
July 10, 7:26 PM CST
Where
Scott County, Scott City to 1 mi ESE of Scott City
Measured
56 kt (64 mph) estimated gust
Property damage
$17,000
Reported by
Emergency Manager
Coordinates
37.250, -89.520

Numerous trees and power lines were down. A tree was down on a home.

Funnel Cloud, Stoddard

When
July 10, 7:49 PM CST
Where
Stoddard County, Essex
Reported by
Emergency Manager
Coordinates
36.820, -89.850

This funnel cloud was the remnant of the Dexter tornado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965445, 965446, 965444, 965447.